Thunderstorm Wind, Lycoming
- When
- May 11, 3:40 PM EST
- Where
- Lycoming County, Hughesville
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 41.233, -76.733
Trees were reported down in Hughesville.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CTP wrote it up.
Trees were reported down in Hughesville.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before the first event at May 11, 2:15 PM EST, 1 hour 25 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE STATE COLLEGE PA 315 PM EDT SUN MAY 11 2003 ACTIVE AFTN EVOLVING...WL BE BRIEF. AS OF 19Z...PSEUDO-DRYLINE WORKING ACROSS WESTERN PORTIONS OF CWA...WITH DEWPTS TUMBLING INTO THE 50S...DESPITE AIR TEMPS HOLDING FROM M 70S TO NR 80. STRONG CAP AROUND 550 MB LIMITING CONVECTION ALONG THIS LINE SO FAR. REAL JUICY AIR ACROSS CENTRAL AND E...ESP ACROSS SUSQ VALLEY...AND THIS SEEMS TO BE THE PRIME SPOT FOR SEVERE WX...AND POSSIBLE ROTATING CELLS. WL INCLUDE THIS EVENING PERIOD TO COVER LINGERING TSTMS. TNT...ONCE TSTMS DIMINISH...AND ACTUAL FRONT CROSSES...EXPECT PERIOD OF VERY GUSTY WINDS...PERHAPS UP TO 50 MPH IN HIGHER ELEVS OF LAURELS/NW MTNS. WL ISSUE WIND ADV TIL 10 PM FOR THOSE LOCALES...EVE SHIFT MAY NEED TO EXTEND IF CONDITIONS PERSIST. LIGHT SHOWERS SHOULD WRAP BACK INTO WESTERN AREAS AFTER MIDNIGHT...SO WL INCLUDE CAT POPS NW MTNS...AND LIKELIES LAURELS. CHC POPS FOR CENTRAL AREAS. MON-WED...VERY WINDY AND COOL WITH OCCASIONAL SHOWERS...ESP HIGHER TERRAIN OF NW/LAURELS. LESS CHC OVER LOWER SUSQ...WL MENTION MAINLY AFTN FOR THERE. COULD BE SOME EMBEDDED THUNDER...ALONG WITH VERY SMALL HAIL...BUT TOTAL TOTALS NOT VERY IMPRESSIVE FOR LOW TOPPED CONVECTION...NOR IS THE TQ INDEX. MORE SHOWERS TUE NT NW/LAURELS...THEN ELSEWHERE AGAIN ON TUE. DIMINISHING SHOWERS FOR TUE NT/WED...LIMITED MAINLY FOR NORTHERN-MOST COUNTIES. CLOUDS MAY PRECLUDE FROST FOR TUE NT/WED AM...STILL SOME UNCERTAINTY. WED-THU...UPPER LOW FINALLY OPENS UP/LIFTS OUT...TO BE FOLLOWED BY ANOTHER MORE COMPACT SYSTEM DIVING INTO OH VALLEY. LOTS OF LONG TERM MODEL UNCERTAINTY...BUT LOOKS LIKE MOST INDICATE BEST RAIN POTENTIAL FOR FRI-FRI NT. WL INDICATE THIS IN PRODUCTS. .CTP... PA...TORNADO WATCH PAZ004>006-010-011-017-24-33 TIL 5 PM EDT...ALL OTHER ZONES UNTIL 7 PM EDT. WIND ADV FOR NW MTNS/LAURELS/CLEARFIELD CO. KL
PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053- 056>059-063>066-110945- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE STATE COLLEGE PA 346 AM EDT SUN MAY 11 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA. .DAY ONE...TODAY THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS OVER THE STATE TODAY. A STRONG COLD FRONT AND WARM MOIST AIR OUT AHEAD OF IT WILL LIKELY PRODUCE THUNDERSTORMS TODAY. SOME OF THESE THUNDERSTORMS WILL BE CAPABLE OF PRODUCING DAMAGING WINDS AND LARGE HAIL. THERE ARE SOME INDICATIONS THAT THE STORMS WILL ROTATE WHICH INCREASES THE CHANCE THAT A FEW MAY BE CAPABLE OF PRODUCING TORNADOES. AT THIS TIME...THE MAIN THREAT IS FOR DAMAGING WINDS AND HAIL FROM THE STRONGER THUNDERSTORMS. .DAYS TWO THROUGH SEVEN... COOLER WEATHER WILL DOMINATE THE COMING WEEK. NO SIGNIFICANT WEATHER EVENTS ARE CURRENTLY FORECAST. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE LIKELY. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. GRUMM/MARTIN
PAZ004>006-010-011-017-024-033-112100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 1150 AM EDT SUN MAY 11 2003 ...A TORNADO WATCH IS IN EFFECT UNTIL 500 PM EDT SUNDAY AFTERNOON FOR THE FOLLOWING COUNTIES IN CENTRAL PENNSYLVANIA... CAMBRIA...CAMERON...CLEARFIELD...ELK...MCKEAN...POTTER...SOMERSET AND WARREN. TORNADOES...LARGE HAIL...DANGEROUS LIGHTNING AND DAMAGING WINDS ARE POSSIBLE IN THE AREAS AFFECTED BY THE WATCH. REMEMBER...A TORNADO WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR TORNADOS IN AND CLOSE TO THE WATCH AREA. PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS. STAY TUNED TO NOAA WEATHER RADIO AND OTHER MEDIA FOR FURTHER DETAILS OR UPDATES.
PAZ012-018-019-025>028-034>037-041-042-045-046-049>053-056>059- 063>066-112300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 150 PM EDT SUN MAY 11 2003 ...A TORNADO WATCH IS IN EFFECT UNTIL 700 PM EDT SUNDAY EVENING FOR THE FOLLOWING COUNTIES IN CENTRAL PENNSYLVANIA... ADAMS...BEDFORD...BLAIR...COLUMBIA...CUMBERLAND...DAUPHIN... FRANKLIN...FULTON...HUNTINGDON...JUNIATA...LANCASTER...LEBANON... MIFFLIN...MONTOUR...NORTHERN CENTRE...NORTHERN CLINTON...NORTHERN LYCOMING...NORTHUMBERLAND...PERRY...SCHUYLKILL...SNYDER...SOUTHERN CENTRE...SOUTHERN CLINTON...SOUTHERN LYCOMING...SULLIVAN...TIOGA... UNION AND YORK. CURRENTLY...THE ATMOSPHERE IS EXTREMELY UNSTABLE AND HAS THE POTENTIAL TO RAPIDLY DEVELOP STRONG TO SEVERE THUNDERSTORMS. ONCE THE THUNDERSTORMS FORM...THEY HAVE THE POTENTIAL TO DEVELOP STRONG TORNADOES THROUGHOUT CENTRAL PENNSYLVANIA. THIS IS A PARTICULARLY DANGEROUS SITUATION AND RESIDENTS OF CENTRAL PENNSYLVANIA SHOULD BE AWARE OF RAPIDLY CHANGING WEATHER. TORNADOS...LARGE HAIL...DANGEROUS LIGHTNING AND DAMAGING WINDS ARE POSSIBLE IN THE AREAS AFFECTED BY THE WATCH. REMEMBER...A TORNADO WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR TORNADOS IN AND CLOSE TO THE WATCH AREA. PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS. STAY TUNED TO NOAA WEATHER RADIO AND OTHER MEDIA FOR FURTHER DETAILS OR UPDATES.
The State College radar (KCCX), 112 km away, was scanning. The volume nearest the first event began at 20:42 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Pennsylvania in 2003Every state in 2003This day in weather historyWarnings in Pennsylvania, May 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5352452.